WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 7
- Culture of Safety 1
- Education and Training 3
- Human Factors Engineering 6
- Legal and Policy Approaches 1
- Logistical Approaches 3
- Quality Improvement Strategies 4
- Specialization of Care 3
- Technologic Approaches 5
- Device-related Complications 1
- Diagnostic Errors 2
- Discontinuities, Gaps, and Hand-Off Problems 5
- Identification Errors 1
- Interruptions and distractions 2
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 5
- Nonsurgical Procedural Complications 1
- Health Care Executives and Administrators 7
- Health Care Providers
- Non-Health Care Professionals 3
Robert Chang, MD, and Scott Flanders, MD; February 2019
A woman was admitted to a hospital's telemetry floor for management of uncontrolled hypertension and palpitations. On the first hospital day, she complained of right arm numbness and weakness and had new difficulty answering questions. The nurse called the hospitalist and relayed the arm symptoms, but not the word-finding difficulty. The hospitalist asked the nurse to call for a neurology consultation. Four hours later, the patient's weakness had progressed; she was now completely unable to move her right arm. At that point, neither the hospitalist nor the neurology consultant had evaluated the patient in person. A stat head CT revealed a large ischemic stroke.
Vineet Chopra, MD, MSc; February 2016
Hospitalized with poorly controlled diabetes, a man had a peripherally inserted central catheter (PICC) placed for intravenous pain medications, intravenous fluids, and parenteral nutrition. The next day, the patient complained of headache, unilateral vision loss, and left-sided tingling and numbness. Misplacement of the PICC in a left-sided superior vena cava had led to embolic strokes.
Jonathan P. Piccini, MD, MHS; L. Kristin Newby, MD, MHS; and Robert M. Califf, MD; February 2014
A woman with coronary artery disease, diabetes, and hypertension was admitted for a myocardial infarction. Following percutaneous coronary intervention, the patient had several runs of non-sustained ventricular tachycardia (NSVT) and later experienced a cardiac arrest secondary to sustained VT.
Dorothy Dougherty, RN; November 2010
A hospitalized 2-month-old infant is fed breast milk from another infant's mother after the wrong bottle is pulled from the ward's refrigerator.
Jill R. Scott-Cawiezell, RN, PhD; July 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
Lisa Schulmeister, RN, MN, APRN-BC; January 2008
A nurse has trouble placing an IV catheter for a woman receiving her first dose of outpatient chemotherapy. The patient complains of pain at the site. Closer examination revealed that the chemotherapy had infused outside of the vein into the skin.
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Mary K. Goldstein, MD, MS ; February 2006
Failure to enter documentation of a DNR order causes a severely ill elderly man to be resuscitated against his wishes. Shortly thereafter, the patient's wife confirms his wishes, and within minutes, the patient dies.
Tess Pape, PhD, RN, CNOR; February 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc; July-August 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Susan C. Fagan, PharmD, BCPS, FCCP; April 2005
A patient with presumed stroke is given tPA before the results of her coagulation studies are known. Five minutes later, the lab reports that the INR was elevatedan absolute contraindication to thrombolytic therapy.
- Spotlight Case
David M. Gaba, MD ; October 2004
A dyspneic patient fails to improve after being placed on high-flow oxygen. The respiratory therapist soon discovers why: the patient is mistakenly receiving compressed room air.
- Spotlight Case
Sidney T. Bogardus, Jr., MD; April 2003
Delirious and coagulopathic patient with subdural hematomas falls out of bedtwice!